Tornadoes · United States · Michigan · 2016
EF0 tornado, Mc Leods Corner, Michigan, July 8, 2016
This EF0 tornado ran 0.3 miles across Luce County on July 8, 2016, touching down at 5:56 PM EDT and reaching 75 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 8, 2016
- Touchdown
- 5:56 PM EDT (21:56 UTC)
- Lifted
- 6:03 PM EDT (22:03 UTC)
- On the ground
- 7 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Luce County
- Touchdown point
- 46.320, -85.406
- Lift-off point
- 46.320, -85.406
- Record number
- 1607081556-01
What the Weather Service recorded
A low pressure trough moving through a moist and unstable air mass produced isolated severe thunderstorms over portions of central Upper Michigan, including a weak tornado near Newberry.
A weak tornado was captured on video and tree damage was later confirmed by a Michigan DNR pilot. Overhead photos from the DNR revealed that the tornado knocked down numerous trees and basically circulated in the same spot for several minutes before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:52 UTC | 16:30 UTC | Severe Thunderstorm Warning | MQT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the tornado touched down at Jul 8, 4:38 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 8, 4:38 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Marquette MI 438 PM EDT FRI JUL 8 2016 .SHORT TERM...(This evening through Saturday) Issued at 254 PM EDT FRI JUL 8 2016 Upper low at 500 mb will continue moving across the U.P. this afternoon and move out of the U.P. this evening. As this low continues to move through, showers and thunderstorms will continue to slowly diminish in coverage this evening and drier weather will move in for Sat which is already covered in the forecast. Low levels will remain moist through tonight and this will cause some areas of fog which is already in the forecast. Will be dry on Sat. Did hang on to some showers in north wind upslope areas of Marquette County tonight. Overall, did not make too many changes to the going forecast. .LONG TERM...(Saturday night through Friday) Issued at 437 PM EDT FRI JUL 8 2016 Medium range guidance remains fairly stable on the overall pattern over N America thru next week. Underneath a strong positive height anomaly still dominating northern Canada, a band of lower heights extends from off the Pacific NW coast across the northern Plains to south of Greenland. This is leading to a low amplitude/general zonal flow across the northern CONUS. A vigorous shortwave now over the Upper Great Lakes will continue tracking e, reaching New England Sun. Meanwhile, a deep mid level low off the Pacific NW coast will settle into the Pacific NW this weekend. This trof will be unusually deep as it shifts across the northern Rockies as GEFS indicates 500mb height anomalies of 3.5 standard deviations blo the long term July avg over WY Mon. Ahead of this feature and behind the previous trof, a ridge will be forced to build across central N America, resulting in a period of nw flow and less humid/more pleasant July weather developing over the weekend. Then as the pattern progresses, the Upper Great Lakes region will be back in a warming trend early next week as deep sw flow develops ahead of the Rockies trof which will be shifting ene. At least a couple very warm to hot and uncomfortably humid days appear likely next week. Farther down the line, arrival of the trof will bring at least another temporary cool down and more comfortable conditions late next week. As for pcpn, expect dry weather over the weekend and into Mon under ridging, then developing waa/moisture advection pattern downstream of the trof shifting e from the northern Rockies will bring shra/tsra chances Tue/Wed. Faster trend in the pattern progression noted in recent medium range guidance may lead to a return of dry weather Thu/Fri, but model differences in the structure of the trof reaching the Great Lakes and possible shortwaves moving thru it lead to low confidence in the pcpn fcst late week. Beginning Sat night, sfc high pres ridge will move over the area, leading to a cool night under clear skies. Mins over the interior should slip down into the 40s with low/mid 40s not out of the question for traditional interior cold spots. Sun/Sun night, as in recent days, some models indicate a potential of -shra as shortwave energy cuts thru what is an otherwise building ridge. In fact, more guidance indicates that potential today. The eastern edge of the low-level jet is far enough e to possibly support -shra reaching western Upper MI. However, with the ridge building and with the ridge axis to the w over MN, will hold onto a dry fcst except for western Lake Superior including Isle Royale which may be affected before the pcpn dissipates. Away from lake breezes on Sun, high temps will rebound well into the 70s/around 80F. With axis of sharpening mid/upper ridge over the Upper Great Lakes on Mon, dry weather should prevail. Temps will rise back above normal into the low/mid 80s for the most part. Dwpts will also begin to creep up into the uncomfortable range. Tue thru Fri, deep trof over the central/northern Rockies Mon will gradually weaken as it shifts ene, reaching the Upper Great Lakes late Wed/Thu. Models show a solid faster trend with the trof. As low level jet ahead of trof translates eastward and then as cold front passes Wed, expect some chc of shra/tsra Tue/Wed. Capping may become quite strong as thermal ridge arrives, so shra/tsra potential may be limited. At this point, nothing more than chc pops are warranted. It will be very warm/humid Tue/Wed with max temps well into the 80s for most locations and dwpts well into the 60s, making conditions even more uncomfortable. With the trof evolving into a mid level low over Hudson Bay late week, there are model differences in the structure of the flow and possible shortwaves moving across the Upper Great Lakes, leading to low confidence in the pcpn fcst late week. Right now, it would appear pcpn chances will be on the low side Thu/Fri. Temps will fall back toward normal with lower dwpts making conditions more comfortable. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1245 PM EDT FRI JUL 8 2016 Showers and thunderstorms expected during peak heating as a strong upper low moves overhead. Best chances for additional showers/storms will be at SAW. Confidence is low for this forecast as changeable weather will continue. Low clouds and fog will develop tonight at KIWD and KSAW as low levels remain moist. Expect MVFR range conditions tonight at CMX. All sites will go to VFR Sat morning as mixing and drying occur. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 254 PM EDT FRI JUL 8 2016 As a strong upper level low moves away, N winds will increase up to 25 kts by this evening and will last into Sat afternoon. Areas of fog will continue into Sat morning as well before dry air mixes out on Lake Superior. High pressure will move into the area through Monday. Winds look to stay at or below 20 knots from Sat night to Wed. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...Rolfson AVIATION...07 MARINE...07
Hazardous weather outlook, Jul 8, 5:02 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 502 PM EDT FRI JUL 8 2016 MIZ001>004-007-009>014-084-085-091200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS...MAINLY OVER PORTIONS OF CENTRAL UPPER MICHIGAN WILL END THIS EVENING. LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN MONDAY NIGHT AND THEN ACROSS THE AREA TUESDAY THROUGH THURSDAY...BUT MAINLY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ005-006-091200- MARQUETTE-ALGER- 502 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL END THIS EVENING. LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A MODERATE SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF MARQUETTE AND ALGER COUNTIES ON SATURDAY...ESPECIALLY IN THE MORNING. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY...BUT MAINLY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-091200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT AREAS OF FOG MAY BE LOCALLY DENSE. ISOLATED THUNDERSTORMS OVER EASTERN LAKE SUPERIOR WILL END EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR ON SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL LAKE SUPERIOR MONDAY NIGHT AND THEN ACROSS LAKE SUPERIOR AT TIMES TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-091200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 502 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. ROLFSON
In the hours before
Local storm report, Jul 8, 1:29 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
129 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL NEGAUNEE 46.50N 87.61W
07/08/2016 M0.88 INCH MARQUETTE MI TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL OCCURRING THE LAST TWO MINUTES.
&&
GMICHELSSpecial weather statement, Jul 8, 1:37 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
137 PM EDT FRI JUL 8 2016
MIZ012-013-081830-
DELTA MI-MENOMINEE MI-
137 PM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT...
AT 135 PM EDT/1235 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
FOSTER CITY TO ARTHUR BAY. MOVEMENT WAS EAST AT 25 MPH.
HALF INCH HAIL HAS BEEN REPORTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ESCANABA...FORD RIVER...STEPHENSON...POWERS...WELLS STATE PARK...
ARTHUR BAY...LA BRANCHE...HERMANSVILLE...CEDAR RIVER...BAGLEY...
WILSON...SPALDING...BARK RIVER...NADEAU...WHITNEY...CORNELL...
GOURLEY...DAGGETT...CARNEY AND HYDE.
LAT...LON 4572 8774 4573 8770 4589 8770 4590 8762
4593 8761 4596 8721 4562 8704 4555 8716
4541 8726 4540 8736 4529 8744 4521 8753
TIME...MOT...LOC 1735Z 259DEG 22KT 4589 8768 4533 8741
TITUSSpecial weather statement, Jul 8, 1:43 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 143 PM EDT FRI JUL 8 2016 MIZ005-081815- MARQUETTE MI- 143 PM EDT FRI JUL 8 2016 ...SPECIAL WEATHER STATEMENT... AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GWINN...OR 15 MILES SOUTH OF ISHPEMING...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GWINN AND ANDERSON LAKE. LAT...LON 4619 8760 4632 8759 4634 8735 4614 8741 TIME...MOT...LOC 1742Z 296DEG 19KT 4627 8755 TITUS
Special weather statement, Jul 8, 2:23 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
223 PM EDT FRI JUL 8 2016
MIZ005-013-081915-
DELTA MI-MARQUETTE MI-
223 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARQUETTE AND
NORTHWESTERN DELTA COUNTIES UNTIL 315 PM EDT...
AT 222 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF GWINN TO 6 MILES SOUTHWEST
OF ROCK. MOVEMENT WAS EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATSON...GWINN...ROCK...K I SAWYER...CARLSHEND...PERKINS...
MAPLEWOOD...ARNOLD...MCFARLAND...ST. NICHOLAS...ANDERSON LAKE...
LATHROP...LITTLE LAKE AND SILVER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4598 8737 4599 8745 4623 8762 4625 8761
4625 8763 4635 8770 4635 8718 4625 8711
4616 8711 4616 8704 4595 8689 4595 8737
TIME...MOT...LOC 1822Z 275DEG 23KT 4633 8757 4600 8726
TITUSSpecial weather statement, Jul 8, 3:06 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
306 PM EDT FRI JUL 8 2016
MIZ013-081945-
DELTA MI-
306 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
345 PM EDT...
AT 306 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF RAPID RIVER TO NEAR FAYETTE.
MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...RAPID RIVER...NAHMA...GARDEN...
FOREST ROAD 13 IN NORTHERN DELTA COUNTY...GARDEN CORNERS...
ISABELLA...ENSIGN...CHICAGO LAKE...MAPLEWOOD...
ROUND LAKE AND NAHMA JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4603 8707 4616 8674 4616 8650 4590 8649
4589 8646 4576 8646 4574 8647 4569 8655
4567 8675
TIME...MOT...LOC 1906Z 253DEG 22KT 4602 8694 4575 8673
TITUSLocal storm report, Jul 8, 4:37 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 1 W NEGAUNEE 46.50N 87.62W
07/08/2016 M1.00 INCH MARQUETTE MI PUBLIC
OBSERVED QUARTER SIZED HAIL NEAR NEGAUNEE
THIS AFTERNOON. DELAYED REPORT VIA SOCIAL
MEDIA.
&&
JSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Alpena, MI (KAPX), 12:00Z
9.9 hours before the tornado, 272 km from the path. July 8, 2016.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -115 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.7 K/km
Alpena, MI (KAPX), 00:00Z
2.1 hours after it, 272 km from the path. July 9, 2016.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 1009 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Marquette radar (KMQT), 166 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of July 8, 2016
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.